Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 16, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 16, 2021, 4:31 PM MDT for Eddy County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:31 PM MDT (22:31 UTC)
Expired
Jul 16, 2021, 5:15 PM MDT
In force
44 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 143 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS84 KMAF 162231
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM MDT Fri Jul 16 2021
 
NMZ027-028-162315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
431 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hope, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seven Rivers Airport, Brantley Lake State Park and Lakewood. 

LAT...LON 3252 10485 3252 10484 3271 10484 3282 10444
      3250 10431 3236 10485
TIME...MOT...LOC 2231Z 249DEG 22KT 3263 10468 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:03 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 1:03 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Fri Jul 16 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Jul 16 2021

VFR conditions are expected for the next 24 hours. Winds will
mostly be out of the southeast with the exception of CNM. Winds
will likely become elevated with some gusts this evening. Showers
and thunderstorms are possible this afternoon and early evening
for CNM and HOB but confidence is low at this time.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 141 PM CDT Fri Jul 16 2021

Upper ridging is centered over Arizona and New Mexico and an upper
trough extends from the Great Lakes southwestward to Oklahoma. A
surface trough is across Southeast New Mexico extending south to the
Davis Mountains and Marfa Plateau. High amounts of low-level
moisture are in place with dewpoints in the 60s across much of
the area. These conditions will result in showers and
thunderstorms developing this afternoon from Southeast New Mexico
southward to the Davis Mountains and Rio Grande. This activity may
reach as far east as the western Permian Basin. The main concerns
with these storms will be lightning, gusty winds, and brief heavy
rain. Temperatures today will be similar to yesterday with highs
mostly in the mid to upper 90s with triple digits along and near
the Pecos River and Rio Grande. Abundant low-level moisture will
be in place across the area tonight through tomorrow morning with
some light showers possible. Low temperatures tonight will mostly
be in the 70s.

The previously mentioned upper ridge will expand over Texas on
Saturday. Any rain and storm chances will mostly remain confined to
along and west of the Guadalupe and Davis Mountains. Temperatures on
Saturday will be slightly cooler across most of the area. Abundant
low-level moisture will again be across the area Saturday night with
dewpoints in the 60s expected as far west as Culberson County.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 141 PM CDT Fri Jul 16 2021

On Sunday the subtropical ridge will be centered to the nw with a
slow moving mid-level trough extending swwd from the Great Lakes
region resulting in weak ne mid-level flow. PoPs will be minimized
across the W TX plains due to a lack of a surface focus, but a few
storms in and around the mtns will be possible. Little change on
Monday, however the pattern will start to be influenced by the
aforementioned mid-level trough. During the diurnal heating cycle
convection will be favored in and around the mtns with a minima
across the plains again. We expect that there will be little
sensible temperature change Sunday/Monday with near seasonal highs.
Late Monday night into Tuesday AM an MCS and associated convective
outflow are likely to merge with a cold front arriving sometime
during the day Tuesday. The general model consensus is that the MCS
or its remnants will be just e of the CWFA through Tuesday.
Depending on the boundary, how the SB instability axis orients
relative to the boundary, and how the mid-level theta-e ridge aligns
with the mid-level trough scattered showers/storms are possible
Tuesday and Wednesday. Lower heights, clouds, and precip favors
cooler temps as well. Isolated-scattered storms will likely be
confined to the mtns Thursday-Friday as evidenced by SB instability
minima and dry air across SE NM/NW PB. High temp trend will
correspond accordingly with the most notable increase expected
across SE NM and W-NW PB. Still the mid-level pattern can be
favorable for precip with ridge to e, trof the w, and sly mid-level
flow in between. If the sly mid-level flow can persist a rich moist
axis may align across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  93  72  94 /   0   0  10  10
Carlsbad                 73  96  71  94 /  20  20  10  10
Dryden                   74  93  73  95 /  10  10   0   0
Fort Stockton            72  95  70  95 /  10  10   0  10
Guadalupe Pass           70  90  67  87 /  20  30  20  20
Hobbs                    71  93  70  92 /  10  10  10  10
Marfa                    64  90  62  89 /  20  20  10  20
Midland Intl Airport     72  93  71  94 /  10   0  10   0
Odessa                   72  93  71  93 /  10  10  10  10
Wink                     74  98  72  97 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
Hazardous weather outlook, Jul 16, 12:45 PM MDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jul 16 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Fri Jul 16 2021 /1245 PM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms over Southeast New Mexico down to
the Davis Mountains, with a slight chance tonight over the same
area. The stronger storms may be accompanied by frequent lightning,
gusty wind, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue over the higher elevations
Saturday and Sunday. Lightning, wind, and brief heavy rain will be
the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 16, 4:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM MDT Fri Jul 16 2021

NMZ027-028-162315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
431 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hope, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seven Rivers Airport, Brantley Lake State Park and Lakewood.

LAT...LON 3252 10485 3252 10484 3271 10484 3282 10444
      3250 10431 3236 10485
TIME...MOT...LOC 2231Z 249DEG 22KT 3263 10468

88

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.